Drought, Osage
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
A number of rainfall events affected eastern Oklahoma during May, but widespread rainfall was lacking across the area during this normally wet month. 5 inches to nearly 8 inches, but these heavier amounts were very localized.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A number of rainfall events affected eastern Oklahoma during May, but widespread rainfall was lacking across the area during this normally wet month. Rainfall amounts across the area ranged from about 1.5 inches to nearly 8 inches, but these heavier amounts were very localized. Subsequently, most of eastern Oklahoma received below average rainfall amounts for the month, with some areas of northeastern Oklahoma only receiving between 25 and 50 percent of normal average rainfall amounts. As a result, the long-term drought conditions continued across portions of northeastern Oklahoma, namely north of I-44. Exceptional (D4) drought conditions persisted across portions of Osage County, while extreme (D3) drought conditions persisted across portions of Pawnee and Washington Counties. Severe (D2) drought conditions continued across portions of Craig and Nowata Counties. Monetary damage estimates as a result of the drought were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 11:32 PM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1232 AM CDT Mon May 1 2023 ...New AVIATION... .SHORT TERM... (The rest of tonight) Issued at 939 PM CDT Sun Apr 30 2023 Current forecast on track this evening with no significant changes anticipated. Cold start expected Monday morning with patchy frost possible across northern areas given light winds and mostly clear skies. && .LONG TERM... (Tonight through Sunday) Issued at 125 PM CDT Sun Apr 30 2023 Expect Monday and Tuesday to be similar to today, with temps gradually modifying. The upper low over the Great Lakes will be slow to move out, but will eventually shift east toward the latter part of the week. Surface high pressure weakens and shifts east, and moisture will return north into the region, while a weak mid- level ridge axis moves overhead. While it is looking more unsettled for the latter part of the week, the details are quite uncertain. Still some signal in the GFS/EC for higher storm chances near the KS/MO borders Thursday. Will keep consensus slight chance to chance PoPs going for Friday into the weekend given the uncertainty, though without a clear signal will limit thunder probs to slight chance. Lacy && .AVIATION... (06Z TAFS) Issued at 1232 AM CDT Mon May 1 2023 A few passing high clouds and light west to northwest winds are expected to remain common across the CWA tonight. During the day Monday...northwesterly to north winds and few/scattered high clouds are forecast for the CWA. By Monday evening winds should become light and variable along with mostly clear conditions. VFR conditions should prevail through the TAF period. && .PRELIMINARY POINT TEMPS/POPS... TUL 43 75 45 76 / 0 0 0 10 FSM 45 76 46 77 / 0 0 0 0 MLC 44 76 48 77 / 0 0 0 10 BVO 37 74 40 76 / 0 0 0 10 FYV 38 71 39 76 / 0 0 0 0 BYV 40 68 40 74 / 0 0 0 0 MKO 42 73 44 75 / 0 0 0 10 MIO 37 70 40 73 / 0 0 0 0 F10 44 74 47 75 / 0 0 0 10 HHW 46 77 50 76 / 0 0 0 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...12 LONG TERM....30 AVIATION...20
Hazardous Weather Outlook National Weather Service Tulsa OK 936 PM CDT Sun Apr 30 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 936 PM CDT Sun Apr 30 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. No hazardous weather is expected through tonight. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. MONDAY...High Wind Potential. TUESDAY...No Hazards. WEDNESDAY THROUGH SATURDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Breezy conditions continue on Monday, but otherwise quiet weather will persist through Tuesday. A thunderstorm threat develops beginning Wednesday and continues into the weekend. A major severe weather outbreak is not expected, but some marginally severe storms could develop during this period. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091568, 1091569, 1091571, 1091572, 1091573.